Dr. Coleman is an assistant professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy.
The Centers for Disease Control and Prevention released a warning to doctors and pharmacists not to recommend cough and cold medication to children younger than 2 years of age, and pediatric cough and cold medicines have transitioned to new labels and packaging that state "do not use" in children younger than 4 years of age. The pharmacist should strongly recommend against CC purchasing a cough and cold product for her son, because he is under the age of 2. In addition, the pharmacist should explain to CC that cough and cold medications are no more effective than using a bulb syringe, saline drops, a humidifier, and elevating the head of the crib. The pharmacist could recommend saline drops in the nose to loosen up the secretions, a bulb syringe to remove secretions, a humidifier to keep secretions loose, and elevating the head of her son's crib to help the secretions drain into the child's stomach.
SH is a 27-year-old woman who comes to the pharmacy suffering from significant nasal congestion. She explains that she saw her physician yesterday who ruled out any infection, but her nasal congestion persists. SH's doctor recommended she try a nasal decongestant spray. SH states that she thinks she has a bottle at home from when her boyfriend had similar symptoms 6 months ago. How should the pharmacist counsel SH concerning the use of a nasal decongestant spray?
Nasal decongestant sprays (containing phenylephrine, naphazoline, tetrahydrozoline, oxymetazoline, xylometazoline) constrict blood vessels in the nasal tissue and are available as OTC therapies. The pharmacist could recommend one of these products to treat SH's congestion but should be careful to explain to SH that these products should never be used for more than 72 hours, because tolerance or rebound congestion may occur with prolonged use (rhinitis medicamentosa). The pharmacist also should counsel SH that when using a nasal decongestant spray, she should use the product only as directed: spraying each nostril once, waiting a minute to allow absorption into the mucosal tissues, and then spraying again. The pharmacist should advise SH to throw the older bottle of nasal decongestant at home away, because over time these medications can become reservoirs for bacteria, and they should never be shared with other individuals.
DG is a 72-year-old man who comes to the clinic for a scheduled appointment. His medical history is significant for a bleeding gastric ulcer for which he takes omeprazole 20 mg once daily and deep vein thrombosis treated with coumadin 5 mg once daily. DG complains of knee stiffness that gets worse throughout the day as he walks; however, he notes that the pain decreases significantly upon rest. Physical examination of both knees reveals tenderness on palpation, crepitus on motion, and minor inflammation. DG reveals that ibuprofen works well for his pain, and he has been taking it "around the clock" for the past week or 2. What changes (if any) should the pharmacist make to DG's pain medication?
According to the presentation of symptoms, DG likely has mild-to-moderate osteoarthritis (OA). The American College of Rheumatology recommends acetaminophen or a nonsteroidal anti-inflammatory drug (NSAID) as an appropriate initial therapy for OA of the knee. Considering DG's medical history, however, acetaminophen is likely a better option. DG is older than 65 years of age, has a history of peptic ulcer disease, and is on warfarin, all of which put him at an increased risk for adverse gastrointestinal bleeding from NSAID use. Although acetaminophen is the preferred option, it may enhance coumadin's anticoagulation effect. The pharmacist should advise DG to discontinue use of ibuprofen and initiate acetaminophen and titrate as needed to a maximum dose of 4 g/day (1 g every 6 hours). In addition, DG's international normalized ratio may need to be monitored more often until a stable acetaminophen dose is established. An ideal treatment plan also should include a nonpharmacologic approach, such as physical therapy to improve pain symptoms.
HA is a 44-year-old man who comes to the pharmacy and complains in a mildly hoarse voice of "occasional" heartburn. The pharmacist asks HA if he knows what precipitates the heartburn, and he notes that it usually occurs at night when he goes to bed, but sometimes it bothers him in the morning after he has his usual 2 cups of coffee and a cigarette. The pharmacist checks HA's prescription profile and sees that he takes nifedipine (Procardia XL) once daily to treat mild hypertension. HA asks if there is anything he can take to relieve his heartburn? How should the pharmacist counsel HA?
The treatment of occasional or intermittent heartburn typically should begin with lifestyle modification. For HA, this would specifically include increasing the head of his bed by 6 to 8 inches, initiating smoking cessation (cigarettes decrease lower esophageal sphincter [LES] pressure), and cutting down on coffee (a direct irritant to the esophagus) consumption. HA's use of a dihydropyridine calcium channel blocker also may contribute to his heartburn, as it decreases LES pressure, and he may ask his physician to prescribe a different antihypertensive agent. The pharmacist also could recommend the use of an OTC antisecretory agent (proton pump inhibitor or histamine2-receptor antagonist [H2RA]. If an H2RA is selected, cimetidine should be avoided, as it could inhibit the metabolism of nifedipine, resulting in hypotension and a slow heart rate. Finally, HA should be counseled that if these lifestyle changes and OTC drugs do not relieve symptoms within 2 weeks, he should consult his doctor.
In Seniors: Consider CMV Serostatus
When Recommending Flu Vaccine
Older people who have cytomegalovirus seem to have less robust responses to the trivalent influenza vaccine than those who do not have CMV.
News from the year's biggest meetings
Clinical features with downloadable PDFs